Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 77, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 1:32 AM CDT for McKenzie County, Williams County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 2001, 1:32 AM CDT (06:32 UTC)
- Expired
- Jul 18, 2001, 2:30 AM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties
Counties McKenzie County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 2:15 AM CDT | Thunderstorm Wind 52 M | Grassy Butte, ND | |
| Jul 18, 2:19 AM CDT | Thunderstorm Wind 50 M | Tioga, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 2182 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
813 WUUS53 KBIS 180632 SVRISN NDC053-105-180730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILLISTON ND 132 AM CDT (1232 AM MDT) WED JUL 18 2001 THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA NORTHERN MCKENZIE COUNTY IN NORTHWESTERN NORTH DAKOTA * UNTIL 230 AM CDT * AT 125 AM CDT...NATIONAL WEATHER SERVICE LOCAL WARNING RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTH OF WILLISTON... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE JESSIE AT 135 AM CDT WHEELOCK AT 220 AM CDT THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. RV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 10 hours 22 minutes earlier.
Area forecast discussion, Jul 17, 3:10 PM CDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT TUE JUL 17 2001 HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR FLOODING. WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT. THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE CONTINUES. WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST AREAS. .BIS...NONE. TSW
In the hours before
Local storm report, Jul 17, 7:59 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0744 PM SYDNEY ND 1.75 INCH HAIL
07/17/01 STUTSMAN REPORTED BY PUBLIC.Local storm report, Jul 17, 8:28 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM GLEN ULLIN ND .75 INCH HAIL
07/17/01 MORTON REPORTED BY HAM RADIO
OPERATOR.
0407 PM 12 E GLEN ULLIN ND 1.5 INCH HAIL
07/17/01 MORTON
0424 PM 10 N TUTTLE ND FUNNEL CLOUD
07/17/01 KIDDER
0518 PM HEBRON ND 1.75 INCH HAIL
07/17/01 MORTON
0520 PM HEBRON ND 2.75 INCH HAIL
07/17/01 MORTON REPORTED BY PUBLIC.
0532 PM 6 W WOODWORTH ND TORNADO
07/17/01 STUTSMAN/KIDDER REPORTED BY LAW
COUNTY LINE ENFORCEMENT OFFICIAL.
0541 PM 6 N MEDINA ND FUNNEL CLOUD
07/17/01 STUTSMAN
0550 PM 15 W SPIRITWOOD ND TORNADO
07/17/01 STUTSMAN REPORTED BY PUBLIC.
0603 PM 4 N MEDINA ND TORNADO
07/17/01 STUTSMAN REPORTED BY HAM RADIO
OPERATOR.
0621 PM 3 E MEDINA ND TORNADO
07/17/01 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0628 PM HARVEY ND .75 INCH HAIL
07/17/01 WELLS REPORTED BY COOPERATIVE
OBSERVER.
0632 PM 1 N CLEVELAND ND .75 INCH HAIL
07/17/01 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0638 PM 1 N CLEVELAND ND 2 INCH HAIL
07/17/01 STUTSMAN REPORTED BY HAM RADIO
OPERATOR.
0744 PM SYDNEY ND 1.75 INCH HAIL
07/17/01 STUTSMAN REPORTED BY PUBLIC.Special weather statement, Jul 17, 10:26 PM CDT, 3 hours 6 minutes before
NDZ009-017-180410- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1026 PM CDT (926 PM MDT) TUE JUL 17 2001 AT 1025 PM CDT...LOCAL WARNING RADAR IN WILLISTON INDICATED A STRONG THUNDERSTORM ABOUT 5 MILES WEST OF FT BUFORD...MOVING EAST AT 15 MPH. THIS THUNDERSTORM HAS A HISTORY OF HEAVY RAIN AND PEA SIZED HAIL. THE STORM WILL MOVE ALONG THE MISSOURI RIVER...AND NEAR FT BUFORD THROUGH 1130 PM CDT. ANYONE ALONG THE MISSOURI RIVER IN THIS AREA SHOULD GO INSIDE UNTIL THE STORM PASSES. MR
Special weather statement, Jul 17, 11:00 PM CDT, 2 hours 32 minutes before
NDZ034>037-042-045>048-050-051-180415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1100 PM CDT TUE JUL 17 2001 ...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL NORTH DAKOTA HAS BEEN CANCELLED... THE THUNDERSTORMS WHICH PRODUCED TORNADOES OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL NORTH DAKOTA HAVE MOVED EAST OF THE REGION. THE TORNADO WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT CDT...11 AM MDT...HAS BEEN CANC\ELLED. ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTH CENTRAL NORTH DAKOTA BUT ARE NOT LIKELY TO PRODUCE TORNADOES. HW
Special weather statement, Jul 18, 12:18 AM CDT, 1 hour 14 minutes before
NDZ001-009-017-180615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1218 AM CDT (1118 PM MDT) WED JUL 18 2001 AT 1215 AM CDT (1115 AM MDT) RADAR IN WILLISTON INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS LOCTED FROM SOUTHERN SHERIDAN COUNTY NEAR THE TOWNS OF ANTELOPE AND PLENTYWOOD EXTENDING SOUTHWARD THROUGH DAWSON COUNTY NEAR GLENDIVE. THE NORTHERN PORTION OF THE LINE HAS BEEN STATIONARY OVER THE LAST HALF HOUR. THE SOUTHERN PORTION OF THE LINE IS MOVING TO THE EAST AT 20 TO 25 MPH. BASED ON THIS MOVEMENT THESE THUNDERSTORMS WILL BEGIN ENTERING WESTERN MCKENZIE COUNTY AT AROUND 1235 AM CDT. THIS LINE OF THUNDERSTORMS HAS PRODUCED SEVERE WEATHER THEROUGHOUT NORTHEASTERN MONTANA FOR THE PAST TWO HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES. RV
Special weather statement, Jul 18, 1:16 AM CDT, 16 minutes before
NDZ001-009-017-180710- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 115 AM CDT (1215 AM MDT) WED JUL 18 2001 AT 110 AM CDT (1210 AM MDT) LOCAL WARNING RADAR IN WILLISTON INDICATED A LINE OF STRONG THUNDERSTORMS ENTERING SOUTHWESTERN WILLIAMS AND WESTERN MCKENZIE COUNTIES. THE STRONGEST PORTION OF THE LINE WAS NEAR CARTWRIGHT IN WESTERN MCKENZIE COUNTY. THIS LINE OF THUNDERSORMS CONTINUES TO MOVE TO THE EAST AT 25 MPH AND WILL MOVE THROUGH ALEXANDER AND BE NEAR ARNEGARD NEAR 135 AM CDT. IN WILLIAMS COUNTY THE LINE SHOULD BE AT WILLISTON NEAR 135 AM CDT. THESE STORMS HAVE PRODUCED HEAVY RAIN...HAIL AND FREQUENT LIGHTENING. GUSTY WINDS ARE ALSO EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES. RV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:32 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 28 min |
| Jul 18, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 62 min |
| Jul 18, 2:09 AM CDT | Severe Thunderstorm Warning | BIS | Dunn | 66 min |
| Jul 18, 2:47 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 58 min |
| Jul 18, 3:00 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 60 min |
| Jul 18, 3:15 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 60 min |
| Jul 18, 4:22 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 38 min |
| Jul 18, 6:55 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.